European Journal of Anatomy

Official Journal of The Spanish Society of Anatomy
Cover Volume 23 - Number 1
Eur J Anat, 23 (1): 17-25 (2019)

Morphometric study on single-root premolars in a European population sample: an update on lengths and diameters

Sara Bernardi1, Serena Bianchi1, Giulia Fantozzi2, Cinzia Leuter1, Maria Adelaide Continenza1, Guido Macchiarelli1

1Department of Life, Health and Environmental Sciences, University of L’Aquila, Italy, 2Private Dental Hygienist, Pescara, Italy

ABSTRACT External dental root morphology knowledge is fundamental for the implication in periodontal and implant dentistry branches. So far the literature available presents a few and not updated studies regarding this particular topic. The aim of this study is to investigate the morphometry of external gross anatomy of single-rooted premolars, focusing on length and tapering parameters. One hundred seventy four extracted teeth of European origin were used to measure the root length and diameter on the 4 radicular surfaces, starting from the cement- enamel junction to the root apex. Data were statistically analyzed with descriptive measures and any statistical significance (p value <0.05) was evaluated by means of T-student test. The length of the single-root mandibular and maxillary premolars resulted to be higher than those reported in literature. The data regarding the tapering showed a pronounced lowering of the diameter root from the middle point of the root. In addition, the single-rooted premolar showed to own an oval-shaped root characterized, in both arches, by a high variability, confirming the data reported in literature. The present morphometric study providing analytical data regarding the length, the tapering and the high variability of the single-root premolar highlights the need of an accurate knowledge of the root anatomy for a correct therapeutic approach in the daily clinical practice.

Keywords: Dental root morphology – Radicular length – Premolars – Single-rooted – Morphometry

European Journal of anatomy
ISSN 2340-311X (Online)